|Just how long do I have?
May 15, 2002
Dear Dr. Young:
I appreciate having the forum that this web site, you, and your fellow doctors provide. Two weeks ago (Apr. 26), I was diagnosed HIV positive after a lengthy bout fighting diarrhea, weight loss and fatigue. Since then, I have learned my T-cell count is 150 and my viral load is 119,000. I've been put on both Combivir and Sustiva. My doctor speculates that virus has been in me for 10 years. With the speculation of how long I've been HIV positive, the symptoms I've shown, and the medications that I'm on, is it realistic to think I will live for another 5 years? 10 years? 15 years? I understand that people can live for decades with HIV (and I guess I have, too, just unknowingly. But also, thsoe folks boasted stronger numbers than me. Now that I'm classified as one with AIDS (by clinical definition), how much time can I expect? Is my body too compromised to bounce back to live well into the next decade? I respect your opinion and hope you can help give me some perspective. Many thanks!
| Response from Dr. Young
Thanks for your question and comments.
It's always difficult to answer this kind of question with any certainty, but my answer to my patients is that I look for decades of survival. This statement is predicated on starting on a potent, well tolerated HAART regimen (like you're on); that adherence is excellent (>95%); that you were not infected with drug resistant virus (very unlikely if you were infected more than 5 years ago.)
I have many persons in my clinic who have had excellent immunological rebound from CD4 counts even lower than yours; return to work and excellent quality of life. This is not to say that the adjustment to a life with HIV and HIV medications is trivial nor that there aren't some persons who have side effects or toxicities or HIV-related complications, but overall, I'd say that the prognosis is very good.
My best advice is to make sure that you get close clinical and laboratory monitoring and more than anything else, do everything that you and your healthcare provider can do to miss as few doses of medications as possible.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Itchy Rash After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Pain In Penis After Topping With Condom Does It Mean I Have HIV
- Brown Vaginal Discharge Causes
- How Long Before Symptoms Of Std Show Up?
- How Long Does It Normally Take For Your Pap Smear Test Results Come Back?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.